Alert archive / Alabama / Flash Flood Warnings in 2003
Flash Flood Warning 25, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at May 7, 2003, 10:52 AM CDT for Jackson County, Marshall County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2003, 10:52 AM CDT (15:52 UTC)
- Expired
- May 7, 2003, 2:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
Counties Jackson County, AL, Marshall County, AL
The radar
The Northeast Alabama radar (KHTX), 47 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 3.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1457 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 071552
FFWHUN
ALC071-095-071900-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1052 AM CDT WED MAY 7 2003
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNINGS FOR...
MARSHALL COUNTY IN NORTHEAST ALABAMA
JACKSON COUNTY IN NORTHEAST ALABAMA
* UNTIL 200 PM CDT
* AT 1045 AM CDT...WEATHER SERVICE RADAR INDICATED MODERATE
RAINFALL ON THE BORDER OF MADISON AND MORGAN COUNTIES...ABOUT TO
MOVE INTO JACKSON AND MARSHALL COUNTIES. AN ADDITIONAL HALF INCH TO
AS MUCH AS 1 AND ONE HALF INCHES ARE EXPECTED THROUGH 2 PM...WHICH
WILL LEAD TO ADDITIONAL FLOODING AFTER THE TORRENTIAL RAINFALL FROM
TUESDAYS DELUGE.
* SOME LOCATIONS AFFECTED INCLUDE...
ALBERTVILLE...BRIDGEPORT...GRANT...GUNTERSVILLE...HOLLYWOOD...
SCOTTSBORO...SKYLINE...STEVENSON AND CATHEDRAL CAVERNS STATE PARK
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3425 8622 3440 8654 3447 8650 3451 8632
3458 8630 3465 8635 3499 8608 3490 8560
3449 8599 3449 8606 3441 8614 3436 8611
$$
JDG/LBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 7, 10:40 AM CDT, 12 minutes earlier.
Area forecast discussion, May 7, 10:40 AM CDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 1040 AM CDT WED MAY 7 2003 ...FORECAST CHALLENGES CONCERN SVR WX YET AGAIN... CONVECTION CONTINUING ACROSS MS/AL AGAIN THIS MORNING WITH FORECAST AREA MAINLY SEEING HEAVY RAIN ATTM. STRONGEST CELL NEAR COLUMBUS MS MOVING EAST INTO BETTER INSTABILITY. WIDESPREAD RAIN AND LOW CLOUDS HAVE HELPED STABILIZE REGION FOR THE MOMENT WITH BACK EDGE OF RAIN APPROACHING NORTHWEST COUNTIES. WATER VAPOR IMAGERY INDICATES STRONG SHORTWAVE LOCATED NEAR VICKSBURG MS CONTINUES MOVING OFF TO NORTHEAST TOWARD REGION. BIG CHALLENGE FOR TODAY WILL BE ADDITIONAL THUNDERSTORM DEVELOPMENT. VIS IMAGERY SHOWS SIGNIFICANT BREAKS IN CLOUD COVER ACROSS PORTIONS OF ARKANSAS WITH THINNING IN NORTHWEST MISSISSIPPI. EXTENSIVE CLOUD COVER SHOULD GRADUALLY BREAK UP TODAY AND HELP DESTABILIZE ATMOSPHERE. LARGE-SCALE FORCING EXITS AREA ALTHOUGH SCATTERED STORMS EXPECTED TO DEVELOP WITH ADDITIONAL HEATING. EXPECT THESE TO BE MORE HIT AND MISS THAN CONTINUAL DEVELOPMENT WITH SEVERE THREAT STILL POSSIBILITY THROUGH AFTERNOON HOURS. RESIDUAL BOUNDARIES AND SHEAR EVIDENT FROM KGWX-88D WILL SUPPORT CONTINUED SVR THREAT TODAY. THREAT FOR FLOODING WILL CONTINUE WITH EXTREMELY LOW FFG VALUES AND MOISTURE ADVECTION CONTINUING. SAVING GRACE WILL BE COMPLEX TO SOUTH WILL HELP IMPEDE MOISTURE FLOW INTO OUR AREA. WILL UPDATE ZONES FOR TIMING AND THREATS. UPDATE WILL BE OUT BY 17Z. .HUN...TORNADO WATCH FOR CULLMAN...MARSHALL AND DEKALB COUNTIES UNTIL 4 PM. FLOOD WATCH FOR ALL OF NORTHERN ALABAMA TODAY. BRIDENSTINE
Hazardous weather outlook, May 7, 5:07 AM CDT, 5 hours 45 minutes before
ALZ001>010-016-071800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 507 AM CDT WED MAY 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(TODAY AND TONIGHT)... AS HAS BEEN THE CASE FOR THE PAST SEVERAL DAYS...A WARM...MOIST AND UNSTABLE AIRMASS WILL PERSIST ACROSS NORTHERN ALABAMA TODAY. IN THE UPPER LEVELS OF THE ATMOSPHERE...A WEAK DISTURBANCE WILL MOVE EASTWARD ACROSS THE TENNESSEE VALLEY LATER TODAY. AHEAD OF THIS UPPER FEATURE...A LARGE MASS OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE NORTHERN COUNTIES OF ALABAMA DURING THE MORNING AND EARLY AFTERNOON HOURS. THE MAIN THREAT WITH THESE STORMS WILL BE BRIEF HEAVY RAINFALL... WITH ISOLATED ONE TO TWO INCH AMOUNTS POSSIBLE ACROSS PORTIONS OF THE TENNESSEE VALLEY LATER THIS MORNING AND EARLY THIS AFTERNOON. THIS RAINFALL...FALLING ON GROUND ALREADY SATURATED BY EARLIER RAINS...MAY AGGRAVATE THE FLOODING CONDITIONS WHICH ALREADY EXIST WITH SEVERAL OF THE STREAMS ACROSS THE NORTHERN PART OF THE STATE. IN ADDITION TO THE HEAVY RAIN THREAT...THE STORMS TODAY MAY PRODUCE LARGE HAIL AND ISOLATED WIND GUSTS IN EXCESS OF 40 MPH. AREAS WEST OF INTERSTATE 65 ARE MOST LIKELY TO BE AFFECTED BY SEVERE THUNDERSTORMS THIS MORNING...WITH THE THREAT SHIFTING TO THE EASTERN COUNTIES DURING THE AFTERNOON HOURS. THE COVERAGE AND INTENSITY OF THE THUNDERSTORMS SHOULD DIMINISH LATER THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)... ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE INTO THE DAY ON THURSDAY AS A FRONTAL BOUNDARY MOVES INTO THE TENNESSEE VALLEY. DRIER WEATHER RETURNS BY FRIDAY AND SATURDAY...WITH ANOTHER ROUND OF STORMS POSSIBLE DURING THE EARLY PART OF THE NEXT WORK WEEK. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED DURING THE LATE MORNING TO MID AFTERNOON HOURS TODAY. JTB
In the hours before
Special weather statement, May 7, 7:38 AM CDT, 3 hours 14 minutes before
ALZ001>003-071345- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE HUNTSVILLE AL 738 AM CDT WED MAY 7 2003 ...TORNADO WATCH UNTIL 1 PM... ...FLOOD WATCH TODAY... AN AREA OF SHOWERS AND THUNDERSTORMS ARE CONTINUING TO MOVE INTO LAUDERDALE...COLBERT AND FRANKLIN COUNTIES. THE RAIN WILL BECOME HEAVIER AROUND 9 AM IN THIS AREA. AN ADDITIONAL 1 TO 2 INCHES OF RAIN IS EXPECTED AND ADDED TO YESTERDAYS HEAVY RAIN... WIDESPREAD FLOODING WILL BE POSSIBLE. SOME SECONDARY ROADS ARE STILL PARTIALLY COVERED WITH WATER. NEVER DRIVE ACROSS FLOODED ROADS ALSO POSSIBLE WILL BE DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. SHUMWAY
Special weather statement, May 7, 10:52 AM CDT, 0 minutes before
ALZ001>010-016-071630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1052 AM CDT WED MAY 7 2003 ...TORNADO WATCH NUMBER 284 HAS BEEN ISSUED FOR PORTIONS OF CENTRAL AND NORTHERN ALABAMA. THIS REPLACES TORNADO WATCH NUMBER 283 WHICH IS NO LONGER IN EFFECT... THE FOLLOWING COUNTIES IN NORTHERN ALABAMA ARE INCLUDED IN TORNADO WATCH NUMBER 284... CULLMAN...MARSHALL AND DEKALB. THE FOLLOWING COUNTIES IN NORTHERN ALABAMA ARE NOW CLEAR OF ALL TORNADO WATCHES... LAUDERDALE...COLBERT...FRANKLIN...LIMESTONE...MADISON...MORGAN... JACKSON AND LAWRENCE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...FOR LATER WEATHER STATEMENTS. CBD
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 9:47 PM CDT | Flash Flood Warning | HUN | Lawrence | 3 hr |
| May 6, 9:51 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 24 min |
| May 6, 10:16 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 44 min |
| May 6, 10:23 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 37 min |
| May 6, 10:36 PM CDT | Flash Flood Warning | HUN | Jackson, Madison | 3 hr |
| May 6, 10:47 PM CDT | Severe Thunderstorm Warning | HUN | Morgan | 43 min |
| May 6, 10:48 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 42 min |
| May 6, 11:01 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 44 min |
| May 6, 11:04 PM CDT | Tornado Warning | HUN | Colbert, Franklin | 41 min |
| May 7, 8:20 AM CDT | Flash Flood Warning | HUN | Colbert, Franklin, Lauderdale | 4 hr |
| May 7, 9:10 AM CDT | Flash Flood Warning | HUN | Lawrence, Limestone, Madison, Morgan | 3 hr |
| May 7, 9:10 AM CDT | Flash Flood Warning | HUN | Lawrence, Limestone, Madison, Morgan | 4 hr |
| May 7, 11:43 AM CDT | Flash Flood Warning | HUN | DeKalb | 2 hr |
| May 7, 12:45 PM CDT | Flash Flood Warning | HUN | Madison | 4 hr |
Nearby
Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.